Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Rapid City, SD

May 27, 2002Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 27, 2002, 9:56 PM MDT for Pennington County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2002, 9:56 PM MDT (03:56 UTC)
Expired
May 27, 2002, 10:45 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Pennington County, SD

What was reported inside it

TimeReportWhereRemark
May 27, 10:15 PM MDTHail 0.88Hill City, SDA single severe thunderstorm moved across the Black Hills portion of Pennington County, producing nickle sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:45 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 8:45 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
845 PM MDT MON MAY 27 2002

WATER VAPOUR SHOWED LEAD SHORTWAVE OVER CENTRAL SD WITH WEAKER WAVE
OVER CENTRAL WY. WEAKER WAVE SUPPORTING A BKN LINE OF CONVECTION
OVER NORTHEAST WY WITH SOME GUSTY WINDS. THIS WILL MOVE ACROSS THE
CWA OVERNIGHT. GOING FORECAST UPDATES OK.

.UNR...NONE.

HELGESON

In the hours before

Special weather statement, May 27, 5:01 PM MDT, 4 hours 55 minutes before
SDZ012>014-024>032-041-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE
AREA...

AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE
NO LONGER IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM
CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS
INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD...
TRIPP AND JACKSON.
Special weather statement, May 27, 5:40 PM MDT, 4 hours 16 minutes before
SDZ042>044-046-047-049-280045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345...

A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT...
1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN
SOUTH DAKOTA.

SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON
AND JACKSON COUNTIES.
Local storm report, May 27, 6:57 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT MON MAY 27 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 SW ST FRANCIS          SD   1.25 INCH HAIL
05/27/02   TODD                           REPORTED BY PUBLIC.

0620 PM    8 W SPEARFISH             SD   .75 INCH HAIL
05/27/02   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

WFO UNR STAFF
Special weather statement, May 27, 7:24 PM MDT, 2 hours 32 minutes before
SDZ044-046-047-049-280140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 347 IS CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA INTO NEBRASKA.
HENCE...THE WATCH IS CANCELLED FOR PORTIONS OF SOUTH CENTRAL SOUTH
DAKOTA.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.